Texas, 2011

Tornado and Damaging Wind in Texas, September 17, 2011

September 17, 2011 · NWS CRP · 3 events in 1 county or zone

A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 11:51 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 11:51 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1251 PM CDT SAT SEP 17 2011

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...ISOLD/SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE REGION THIS AFTN RESULTING MVFR CEILINGS/VISIBILITIES. OUTSIDE
OF RAIN AREAS...MVFR/VFR CEILINGS AND VFR VISIBILITIES. ACTIVITY
WILL SHIFT WESTWARD DRG THE LATE AFTN/EVENING HOURS...WITH
DISSIPATION BY AROUND 03Z SUNDAY RESULTING VFR CONDITIONS
AREAWIDE. THEN...LESS THAN PREDOMINATE MVFR CEILINGS OVER MANY
LOCATIONS AFTER 06Z SUNDAY AND CONTINUING THROUGH THE REMAINDER OF
THE TAF PERIOD. ISOLD SHOWERS EXPECTED TO DEVELOP OVER THE COASTAL
BEND BEGINNING AROUND 08Z SUNDAY. AMBIENT WIND OUTSIDE OF
CONVECTION GENERALLY WEAK/MODERATE ONSHORE THIS AFTN/EVENING...
GENERALLY LIGHT SOUTH OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT SAT SEP 17 2011/

DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS.

AVIATION...ISOLATED SHOWERS SLOWLY DEVELOPING ALONG THE COAST
WILL PROVIDE MVFR CEILINGS/VISIBILITIES THIS MORNING OVER THE
COASTAL PLAINS. WATCHING UPPER LEVEL DISTURANCE MOVING OUT OF
THE TEXAS BIG BEND. CONVECTION CONTINUES TO HOLD TOGETHER OVER
NORTHERN MEXICO WEST TO SOUTHWEST OF DEL RIO. EXPECT ISOLATED
TO SCATTERED SHOWERS TO DEVELOP OVER THE COASTAL PLAINS THIS
AFTERNOON AND THEN EXPECT ACTIVITY FROM NORTHWEST TO MOVE INTO
THE BRUSH COUNTRY LATE THIS AFTERNOON AND EVENING. MVFR CEILINGS
AND VISIBILITIES LIKELY WITH CONVECTION WITH IFR VSBYS POSSIBLE
IN STRONGER THUNDERSTORMS. SPORADIC MVFR CEILINGS EXPECTED TO
FORM OVER THE COASTAL PLAINS AFTER 08Z SUNDAY WITH STREAMER
SHOWERS MOVING INLAND BETWEEN 08-12Z.

PREV DISCUSSION... /ISSUED 405 AM CDT SAT SEP 17 2011/

SHORT TERM (TODAY THROUGH SUNDAY)...THE 00Z NAM...AND TO A LESSER
EXTENT THE GFS...SUFFERED FROM CONVECTIVE FEEDBACK. BOTH MODELS SHOWED
A CONVECTIVE AREA THAT SHOULD BE OVER SOUTH TEXAS EARLY THIS MORNING.
BUT ONLY CONVECTION IS WITH STREAMER SHOWERS MOVING OVER THE COASTAL
WATERS AND INTO THE COASTAL PLAINS. SO WILL DISREGARD THE LIKELY POPS
FROM THE NAM OVER MOST OF THE AREA TODAY. THINK THE MODELS ARE CORRECT
IN SHOWING AREA OF HIGHER MOISTURE...PRECIPITABLE WATER VALUES NEAR
OR SLIGHTLY ABOVE 2 INCHES...OVER SOUTH TEXAS WILL REMAIN THROUGH
TONIGHT. MAKING A DETERMINATION WHERE RAIN CHANCES WILL BE BETTER
NOT QUITE AS CLEAR CUT. WILL LEAN TOWARD REGION OF LOW LEVEL
CONVERGENCE OVER THE COASTAL PLAINS FOR THIS AFTERNOON FOR AREA OF
CHANCE POPS. THE LOW LEVEL CONVERGENCE ZONE WILL SHIFT INTO THE
BRUSH COUNTRY THIS EVENING. NAM/GFS/ECMWF SHOW A MID LEVEL SHORT
TROUGH MOVING OUT OF MEXICO WITH A MODESTLY STRONG UPPER LEVEL
JET OF 60 KNOTS MOVING INTO NORTH TEXAS. WILL SHOW CHANCE POPS
FOR THE BRUSH COUNTRY THIS EVENING. STEEP LOW LEVEL LAPSE RATES
SHOW THE POTENTIAL FOR THE DEVELOPMENT OF ISOLATED TO POSSIBLY
SCATTERED STREAMER SHOWERS OVER THE GULF WATERS LATER TONIGHT AND
MOVE INLAND SUNDAY MORNING. THE 00Z NAM/GFS SHOW THE RIGHT ENTRANCE
REGION OF THE UPPER JET AND ASSOCIATED DIVERGENCE ALOFT MOVING
ACROSS THE VICTORIA CROSSROADS IN THE AFTERNOON AS THE MID/UPPER
LEVEL SHORT WAVE TROUGH MOVES EAST-SOUTHEAST INTO EAST TEXAS DOWN
TO SOUTH TEXAS BY LATE SUNDAY AFTERNOON. WILL GO WITH CHANCE POPS
FOR THE VICTORIA CROSSROADS REGION SUNDAY WITH PROXIMITY TO UPPER
LEVEL DYNAMICS.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MID/UPPER LEVEL HIGH
PRESSURE CURRENTLY CTRD S OF TX...WILL MOVE W THRU THE WEEKEND
BECOMING SITUATED ACROSS MEX AND TO THE SW OF TX AS A TROF DIGS SE
TOWARD THE EASTERN U.S. THIS WILL PLACE S TX WITH SW TO W FLOW ALOFT
WITH A SERIES OF SHORT WAVES TRACING ACROSS THE REGION. MODELS ARE
IN FAIR AGREEMENT WITH THIS SOLN AND WITH PRECIP DVLPG EACH DAY THRU
MID WEEK. THERE ARE SUBTLE DIFFERENCES IN PLACEMENT OF PRECIP/BETTER
DYNAMICS BUT OVERALL WENT WITH A SLIGHT CHC OVER THE WATERS
OVRNITE/MORNING HRS AND SHIFTING INLAND ALONG THE SEA BREEZE EACH
AFTERNOON. MOS GUIDANCE HAS THE HIGHEST POPS ACROSS THE VCT AREA ON
MON AND GIVEN THE COOLER MID LEVEL TEMPS ACROSS THE NE CWA...HAVE
BUMPED POPS UP TO 30 PERCENT FOR THE NE. MODEL SOLNS BEGIN TO
DIVERGE THROUGH THE LATTER PART OF THE WEEK WRT TO THE UPPER TROF.
THEY ALL SHOW THE TROF DIGGING TOWARD THE SE U.S. BUT THE GFS SHOWS
THE TROF BECOMING A CUT OFF LOW CTRD ACROSS KANSAS WHILE THE ECMWF
IS FASTER WITH IT AND HAS IT MUCH FARTHER NE AND REMAINING A TROF.
THE SLOWER GFS WOULD MEAN A BETTER CHC OF PRECIP FOR S TX BUT MUCH
DRIER WITH THE FASTER ECMWF. IN ADDITION...THE GFS SOLN BRINGS A
WEAK COLD FRONT INTO S TX ON FRI WHILE THE ECMWF DOES NOT. THE GFS
HAS BEEN CONSISTENTLY SHOWING A FRONT ON FRIDAY...THEREFORE LEANED
TOWARD THE GFS. ALSO WENT WITH 10 POPS FRI DUE TO THE MODELS SHOWING
A DRYING TREND THE LATTER PART OF THE WEEK AND DUE TO LOW CONFIDENCE
IN THE SOLNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  92  74  92  74  /  20  20  10  20  10
VICTORIA          73  91  73  93  71  /  20  30  10  30  10
LAREDO            78  99  77 100  76  /  30  20  20  10  20
ALICE             74  96  72  94  73  /  20  20  10  20  10
ROCKPORT          78  90  78  92  78  /  20  30  10  20  10
COTULLA           75  97  73  98  72  /  30  20  20  10  20
KINGSVILLE        75  94  73  95  73  /  20  20  10  20  10
NAVY CORPUS       80  89  79  89  78  /  20  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Sep 17, 3:57 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
457 AM CDT SAT SEP 17 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
457 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION LATER TODAY INTO THIS EVENING. THE STORMS
ARE EXPECTED TO BE BELOW SEVERE CRITERIA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION SUNDAY. THE STORMS ARE EXPECTED TO BE BELOW
SEVERE CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/TE

In the hours before

Special weather statement, Sep 17, 1:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
212 PM CDT SAT SEP 17 2011

TXZ233-171945-
GOLIAD-
212 PM CDT SAT SEP 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES WEST OF GOLIAD...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF WEESATCHE BY 245 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

87

The radar

The Corpus Christi radar (KCRP), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Jim Wells

When
September 17, 2:30 PM CST to 4:30 PM CST
Where
Jim Wells County, 0.69 mi S of Dillworth
Reported by
CoCoRaHS
Coordinates
27.990, -98.070

COCORAHS report OF 4.55 inches of rainfall in two hours.

Tornado, Jim Wells

When
September 17, 4:09 PM CST to 4:13 PM CST
Where
Jim Wells County, 2.69 mi SE of Alfred to 3.93 mi S of Alfred
Rating
EF1
Path length
1.93 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
27.869, -97.944

A NWS survey concluded an EF-1 tornado touched down 3 miles southeast of Alfred along County Road 44 near the Jim Wells and Nueces County line. The tornado was approximately 100 yards wide and on the ground for nearly 2 miles. The maximum winds were estimated to be at 90 MPH. A house was damaged and lost part of its roof. An outdoor storage shed was destroyed and many mesquite trees lost large limbs or were snapped at their base.

Thunderstorm Wind, Jim Wells

When
September 17, 4:41 PM CST
Where
Jim Wells County, 2.01 mi E of Ben Bolt to 1.93 mi E of Ben Bolt
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
27.656, -98.048

A NWS survey concluded that a microburst occurred 2 miles northeast of Ben Bolt on County Road 484. Maximum winds were estimated around 70 mph. A large roof covering was blown off a mobile home with the debris distributed downwind in a divergent pattern about 100 yards. The debris severed a power pole, penetrated the roof of a neighboring home, and split a large tree.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347198, 347199, 347284.